recurrent acute hepatitis associated with use of cetrizine

Maurizio Pompili, Antonio Grieco, Giovanni Battista Gasbarrini, Gian Ludovico Rapaccini, Maria Basso, Fabio Maria Vecchio

Risultato della ricerca: Contributo in rivistaArticolo in rivista

20 Citazioni (Scopus)

Abstract

OBJECTIVE: To describe a case of recurrent acute hepatitis related to the use of cetirizine, a selective histamine(1)-receptor antagonist approved for the treatment of common allergic diseases. CASE SUMMARY: A 26-year-old man was hospitalized with a week-long history of weakness, nausea, anorexia, and hyperchromic urine, which had developed after 6 days of therapy with oral cetirizine 10 mg/day for allergic rhinitis. Admission laboratory testing revealed evidence of acute hepatitis and seropositivity for liver-kidney microsome antibodies. Liver biopsy findings of diffuse portal tract and lobular inflammation with a prominent eosinophilic infiltrate were consistent with drug-related hepatitis. The patient was discharged after one week of treatment with tocopherol and glutathione. Three months after discharge, transaminase levels were normal. At 6 months, seropositivity for liver-kidney microsome antibodies was still present, but considerably less intense. The patient had suffered 2 previous episodes of "acute hepatitis of unknown origin," and both had occurred after cetirizine use. DISCUSSION: Use of the Naranjo probability scale indicated cetirizine as the probable cause of acute hepatitis, and the positivity for liver-kidney microsome antibodies is suggestive of an autoimmune mechanism for liver damage. As of September 13, 2004, ours is the fourth reported case of acute hepatitis associated with cetirizine and the second in which liver-kidney microsome antibodies have been documented. CONCLUSIONS: Although cetirizine is considered to have low potential for severe hepatic toxicity, the possibility that it can provoke autoimmune-mediated hepatotoxicity should be considered.
Lingua originaleEnglish
pagine (da-a)1844-1847
Numero di pagine4
RivistaTHE ANNALS OF PHARMACOTHERAPY
Stato di pubblicazionePubblicato - 2004

Keywords

  • acute hepatitis
  • cetirizine

Fingerprint

Entra nei temi di ricerca di 'recurrent acute hepatitis associated with use of cetrizine'. Insieme formano una fingerprint unica.

Cita questo